Alert archive / Arizona / Flash Flood Warnings in 2010
Flash Flood Warning 19, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 23, 2010, 4:29 PM MST for Pima County, Arizona. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2010, 4:29 PM MST (23:29 UTC)
- Expired
- Jul 23, 2010, 5:30 PM MST
- In force
- 61 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 60 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 5:13 PM MST | HEAVY RAIN 0.75 | 6 Ssw Three Points, AZ | PIMA COUNTY ALERT GAGE AT DIAMOND BELL RANCH. FELL IN ABOUT 30 MINUTES. |
| Jul 23, 5:13 PM MST | HEAVY RAIN 0.83 | Three Points, AZ | PIMA COUNTY ALERT GAGE. RAIN FELL IN ABOUT 45 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.5 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 219 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1244 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
723 WGUS55 KTWC 232329 FFWTWC AZC019-240130- /O.NEW.KTWC.FF.W.0019.100723T2329Z-100724T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 429 PM MST FRI JUL 23 2010 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 630 PM MST * AT 424 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR THREE POINTS...OR 21 MILES SOUTHWEST OF TUCSON...MOVING EAST AT 5 TO 8 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RYAN FIELD AND SAN XAVIER MISSION. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES PORTIONS OF THE FOLLOWING STREAMS AND DRAINAGES... BRAWLEY WASH...MENDOZA WASH...ALAMBRE WASH...SOTO WASH AND ALTAR WASH. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 3228 11109 3191 11103 3196 11142 3221 11138 $$ MEYER
2 follow-up statements
911 WGUS75 KTWC 232354 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 454 PM MST FRI JUL 23 2010 AZC019-240130- /O.CON.KTWC.FF.W.0019.000000T0000Z-100724T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 454 PM MST FRI JUL 23 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR CENTRAL PIMA COUNTY... AT 450 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE AN AREA OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL NEAR...EAST AND SOUTH OF THREE POINTS...OR 15 TO 20 MILES SOUTHWEST OF TUCSON...MOVING EAST AT 5 TO 8 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RYAN FIELD. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES PORTIONS OF THE FOLLOWING STREAMS AND DRAINAGES... BRAWLEY WASH...MENDOZA WASH...ALAMBRE WASH...SOTO WASH AND ALTAR WASH. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 3228 11109 3191 11103 3196 11142 3221 11138 $$ MEYER
960 WGUS75 KTWC 240030 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 530 PM MST FRI JUL 23 2010 AZC019-240039- /O.CAN.KTWC.FF.W.0019.000000T0000Z-100724T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 530 PM MST FRI JUL 23 2010 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL PIMA COUNTY... AT 525 PM MST THE STORMS HAD GREATLY WEAKENED IN THE THREE POINTS AREA. RUNOFF WILL CONTINUE INTO THE EVENING HOURS AND AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT UNTIL 745 PM. LAT...LON 3228 11109 3191 11103 3196 11142 3221 11138 $$ MEYER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:30 PM MST, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 23, 2:30 PM MST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 230 PM MST FRI JUL 23 2010 .SYNOPSIS...PLENTY OF MOISTURE WILL RESULT IN A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS INTO NEXT WEEK. && .DISCUSSION...NUMEROUS QUICK RISING...QUICK FALLING...HEAVY RAIN PRODUCING THUNDERSTORMS OVER THE AREA THIS AFTERNOON. ALL REPORTS THUS FAR HAVE BEEN OF THE NUISANCE STREET FLOODING AND FLOWING WATER IN WASHES VARIETY. STRONG THUNDERSTORMS WRAPPING AROUND UPPER LOW NEAR GLOBE. THIS LOW IS PROGGED BY THE NAM TO DROP BACK TO THE SOUTH OVER TUCSON OVERNIGHT AND COULD PROVIDE ENHANCED STORM AND HEAVY RAIN THREAT OVERNIGHT...BUMPED OVERNIGHT POPS UP TO REFLECT THIS. HOWEVER...POPS MAY NEED TO BE RAISED FURTHER BY EVENING SHIFT IF STORMS TO OUR NORTH ORGANIZE. FOR THE REST OF THE AFTERNOON EXPECT EASTERN PIMA AND COCHISE COUNTY TO SEE THE STRONGEST ACTIVITY. DEEP MOISTURE REMAINS IN PLACE OVER SOUTHEAST ARIZONA THIS MORNING...AS PWAT VALUES RANGE FROM 1.50-1.80 INCHES. LEFT OVER MCV WAS LOCATED JUST NORTH OF WILCOX WITH CONVECTION ALREADY FIRING BETWEEN CASCABEL AND SAFFORD. ANOTHER MCV CENTER WAS IN THE PHOENIX AREA. UPPER LEVEL DISTURBANCE SHOWING UP ON WATER VAPOR IMAGERY OVER THE SOUTHERN HALF OF ARIZONA...WITH DRIER AIR ALOFT SOUTH OF THE DISTURBANCE OVER NORTHERN SONORA AND EDGING NORTH INTO COCHISE AND SANTA CRUZ COUNTY. POCKET OF SUBSIDENCE APPEARS TO BE BEHIND DISTURBANCE RUNNING FROM YUMA TO HERMOSILLO...BUT MAY STAY SOUTH OF THE AREA TODAY. THIS DRIER AIR ALOFT SHOULD ALLOW MORE SURFACE HEATING FROM TUCSON TO SAFFORD AND SOUTH. TEMP ALREADY RUNNING 5 DEGS WARMER AT TUS VERSUS YESTERDAY. MOISTURE BOUNDARY ON WATER VAPOR IMAGERY SETTING UP OVER SOUTHEAST ARIZONA AND MAY LEAD TO A MORE ACTIVE DAY THAN PREVIOUSLY THOUGHT. 12Z TUS SOUNDING SHOWS COOLING BETWEEN 500-300 MB...DRIER AIR ALSO SHOWING ABOVE 450 MB. NAM INDICATES MID-LEVEL DISTURBANCE NEAR GLOBE AT 00Z...WITH UPPER HIGH RECONSOLIDATING OVER NEVADA. UPPER HIGH WILL REMAIN OVER SOUTHERN NEVADA-SOUTHERN UTAH DURING THE WEEKEND WITH EAST-NORTHEAST FLOW DEVELOPING. AT LEAST CLIMO LEVEL MONSOON POPS THROUGH THE PERIOD. && .AVIATION...SCT SHRA/TSRA AREAWIDE. CONDITIONS TO DISSIPATE BY LATE EVENING. CLOUD DECKS MOSTLY 8-12K FT AGL THRU THE TAF FORECAST PERIOD...ALTHOUGH BASES AROUND 3-5K FT AGL WITH REDUCED VISIBILITIES VICINITY STRONGER TSTMS. SURFACE WIND GENERALLY LESS THAN 10 KTS. HOWEVER WIND GUSTS APPROACHING 45-50 KTS VICINITY STRONGEST TSTMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 23, 10:20 AM MST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1020 AM MST FRI JUL 23 2010 AZZ019-029>035-241730- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1020 AM MST FRI JUL 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT EXTREMELY MOIST ATMOSPHERE IS CURRENTLY IN PLACE OVER ALL OF SOUTHEAST ARIZONA. EXPECT SLOW MOVING HEAVY RAINFALL PRODUCING THUNDERSTORMS TO DEVELOP OVER MUCH OF THE AREA THIS AFTERNOON. ISOLATED STRONG WIND GUSTS WILL BE POSSIBLE IN THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN ACTIVE MONSOON PATTERN WILL CONTINUE THROUGH THE PERIOD...WITH HEAVY RAIN THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 23, 1:23 PM MST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
123 PM MST FRI JUL 23 2010
AZZ029-030-232100-
SOUTHEAST PINAL COUNTY AZ-UPPER GILA RIVER VALLEY AZ-
123 PM MST FRI JUL 23 2010
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN PINAL AND
NORTHWESTERN GRAHAM COUNTIES UNTIL 200 PM MST...
AT 120 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SAN CARLOS RESERVOIR...OR 25 MILES SOUTHEAST
OF GLOBE...MOVING NORTH AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...SAN CARLOS RESERVOIR.
IT IS NOT SAFE TO BE ON THE WATER DURING A THUNDERSTORM. A HARD TOP
VEHICLE IS A SAFE LOCATION TO PROTECT YOURSELF FROM LIGHTNING.
BETTER YET...IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE
SHELTER IN A STURDY BUILDING.
LAT...LON 3339 11017 3305 11037 3311 11057 3317 11055
3317 11054 3319 11051 3320 11042 3326 11045
3339 11045 3341 11041 3341 11035 3344 11032
TIME...MOT...LOC 2022Z 201DEG 13KT 3317 11043
DROZDSpecial weather statement, Jul 23, 3:53 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 353 PM MST FRI JUL 23 2010 AZZ035-232345- COCHISE COUNTY AZ- 353 PM MST FRI JUL 23 2010 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCHISE COUNTY UNTIL 445 PM MST... AT 348 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF BENSON...OR 28 MILES SOUTHWEST OF WILLCOX...MOVING NORTHEAST AT 5 TO 8 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...I-10 AND TEXAS CANYON. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3220 11005 3195 11007 3200 11038 3218 11036 TIME...MOT...LOC 2253Z 240DEG 7KT 3209 11026 MEYER
Local storm report, Jul 23, 4:28 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
428 PM MST FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HEAVY RAIN 8 W MESCAL 31.98N 110.57W
07/23/2010 M1.02 INCH PIMA AZ MESONET
AUTOMATED RAIN GAGE ON I-10 AT CIENEGA CREEK. RAIN FELL
IN ABOUT 40 MINUTES. 2 TO 3 FEET OF STREAMFLOW ALSO NOTED
IN UPPER CIENEGA CREEK.
&&
PYTLAKThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:00 PM MST | Special Weather Statement | TWC | Cochise | 45 min |
| Jul 23, 11:18 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 2 hr |
| Jul 23, 1:23 PM MST | Special Weather Statement | TWC | 37 min | |
| Jul 23, 1:55 PM MST | Areal Flood Advisory | TWC | Pima, Pinal, Santa Cruz | 3 hr |
| Jul 23, 3:53 PM MST | Special Weather Statement | TWC | Cochise | 52 min |
| Jul 23, 4:50 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Pima, Pinal | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.